Language Development and Acetaminophen: A Caution for Pregnant Women?

Study Finds Elevated Rates of Language Delay in Girls at 30 Months

It has been established that developmental language delay is more common among boys than girls. But a new study suggests that this female advantage may be erased—and even reversed—if the mother has used acetaminophen during pregnancy. Researchers from the Icahn School of Medicine at Mount Sinai found that girls born to mothers who took acetaminophen more than 6 times during early pregnancy exhibited language delay at 30 months of age almost 6 times as often as girls born to mothers who did not use the medication. The same disparity was not observed among boys. Senior author Shanna Swan, PhD, professor of environmental and Public Health at Icahn School commented “Given the prevalence of prenatal acetaminophen use and the importance of language development, our findings, if replicated, suggest that pregnant women should limit their use of this analgesic during pregnancy.” The findings were published online earlier this week in European Psychiatry.

Data from 754 women in weeks 8 to 13 of pregnancy were obtained from the Swedish Environmental Longitudinal, Mother and Child, Asthma and Allergy study (SELMA) for the analysis. Acetaminophen use was assessed by questioning participants on consumption, and by concentration in urine at enrollment. Language delay was defined as the use of fewer than 50 words. Across the study population, 10% of children exhibited delayed language skills, with greater delay among boys. 59% of participants used acetaminophen and among high users, girls’ language acquisition was impaired, but not boys’. Dr Swan continued “It’s important for us to look at language development because it has shown to be predictive of other neurodevelopmental problems in children.”

Read a news story about the study findings.

The study abstract may be read here.

Share:

Related Content